Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 153, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2020, 3:41 PM CDT for Montgomery County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 3:41 PM CDT (20:41 UTC)
- Expired
- Aug 10, 2020, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:14 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 10, 3:14 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 314 PM CDT Mon Aug 10 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 314 PM CDT Mon Aug 10 2020 Showers and thunderstorms were ongoing across much of south central and portions of southeast KS through the late morning/early afternoon hours. As this area of elevated storms fade, another round of surface based storms will remain possible later this afternoon and evening. The most likely area for redevelopment should be along the southward sagging cold front although other activity will be possible further south where some lingering outflow boundaries may remain. Some pockets of large buoyancy ahead of the sagging boundary should result in scattered or widely scattered multicell storm clusters capable of severe wind gusts in addition to locally heavy rain and perhaps some small/marginally sized hail. A subtle shortwave trough emerging from the Rockies may allow storms to linger into the overnight hours with some subtle warm air advection across central and eastern Kansas where mid level temperatures are progged to remain slightly cooler but large scale forcing for ascent appears to be rather weak and storm coverage could be lower tonight. The frontal boundary is progged to become stationary meandering across the forecast area on Tuesday before lifting north as a warm front. This leads to a low confidence temperature forecast across much of the area given the uncertainty. Temperatures south of the front may return into the upper 90s while highs remain more seasonable north of the boundary. Will hold onto some small pops Tue as the front slowly washes out. At the same time there looks to be some model agreement on a weak upper impulse slowly tracking across the OK/KS border which may lead to some iso/sct activity. Another one of these weak upper perturbations is expected to move out of the Rockies and across northern KS Tue night which will keep some storm chances around. Upper ridging will build over the southwest CONUS for Wed with a weak upper impulse situated over AR. Will linger some small pops over mainly eastern KS on Wed due to the proximity of the weak upper wave along with the area being under diffluent flow aloft. Will increase storm chances slightly for Wed night as yet another weak upper perturbation slides out of the Rockies and across the area. .LONG TERM...(Thursday through Monday) Issued at 314 PM CDT Mon Aug 10 2020 Upper ridging will continue to build over NM/AZ Thursday with good agreement between the GFS and ECMWF on an upper wave tracking across SE NE/southern Iowa. Upper shortwave is expected to swing across the northern Plains on Thu night into Fri and may try and push a weak cold front into the area, however confidence is low on it making it this far south. So won't hit pops too hard for the end of the week. For the weekend there is good model agreement in retrograding the upper ridge back west over the Great Basin, which would put the central Plains back into northwest flow aloft. This would promote seasonal temperatures for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1241 PM CDT Mon Aug 10 2020 Ongoing showers and storms across southeast KS early this afternoon are expected to gradually shift east of the area. Other storms are possible along a sagging cold front late this afternoon and evening across portions of central and south central Kansas. Any activity that develops across the region will gradually shift eastward as we move through the evening and overnight hours. MVFR is likely under the heavier showers and storms with wind gusts of 40-60 mph or stronger at times. The higher probabilities for storms will gradually shift eastward as we move through the overnight hours. A trailing cold front may become stationary across the area on Tue which could provide a focus for showers and storms during the afternoon hours once again. Confidence on the location of the front remains low at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 93 72 93 / 30 20 20 10 Hutchinson 68 93 70 93 / 30 20 20 10 Newton 69 92 70 93 / 30 20 20 10 ElDorado 70 91 70 92 / 30 20 20 20 Winfield-KWLD 71 92 71 93 / 40 30 20 10 Russell 66 92 70 93 / 20 10 20 10 Great Bend 66 91 69 93 / 30 10 20 10 Salina 68 92 70 93 / 20 20 20 20 McPherson 68 92 69 92 / 30 20 20 20 Coffeyville 72 90 71 93 / 40 40 30 20 Chanute 71 90 70 93 / 50 40 30 30 Iola 71 89 70 93 / 50 40 30 30 Parsons-KPPF 71 90 71 93 / 50 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM/RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, Aug 10, 2:00 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 200 PM CDT Mon Aug 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 200 PM CDT Mon Aug 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms may develop later this afternoon and evening, capable of 55-65 mph wind gusts and penny to quarter sized hail. Heavy rain may result in ponding of water and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of thunderstorms are expected to impact portions of
In the hours before
Special weather statement, Aug 10, 10:50 AM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Wichita KS 1050 AM CDT Mon Aug 10 2020 KSZ070-101645- Greenwood KS- 1050 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 1145 AM CDT. * At 1048 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Hamilton, or 8 miles southwest of Madison...moving east at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Madison, Hamilton, Virgil, Eureka City Lake and Thrall. LAT...LON 3784 9635 3817 9635 3817 9596 3793 9596 TIME...MOT...LOC 1550Z 248DEG 27KT 3806 9627 SMITH
Local storm report, Aug 10, 11:08 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL 3 ESE BSpecial weather statement, Aug 10, 11:18 AM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 AM CDT Mon Aug 10 2020
KSZ069-070-101715-
Butler KS-Greenwood KS-
1118 AM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Butler County in south central Kansas...
Western Greenwood County in southeastern Kansas...
* Until 1215 PM CDT.
* At 1116 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of El Dorado...
moving east at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Leon, Rosalia, Beaumont, El Dorado Lake, El Dorado State Park,
Piedmont and El Dorado Airport.
LAT...LON 3756 9678 3796 9685 3808 9636 3761 9636
3761 9652 3758 9653
TIME...MOT...LOC 1618Z 248DEG 39KT 3789 9675
SMITHSpecial weather statement, Aug 10, 12:40 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1240 PM CDT Mon Aug 10 2020
KSZ070-094-095-101845-
Wilson KS-Greenwood KS-Elk KS-
1240 PM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
West central Wilson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
Central Elk County in southeastern Kansas...
* Until 145 PM CDT.
* At 1237 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moline, or near Howard...moving
northeast at 30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Howard, Moline, Severy, Fall River, Elk Falls, New Albany, Fall
River Lake and Fall River State Park.
LAT...LON 3741 9648 3778 9610 3757 9582 3730 9629
3730 9636
TIME...MOT...LOC 1739Z 228DEG 28KT 3741 9634
SMITHSpecial weather statement, Aug 10, 2:29 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Mon Aug 10 2020
KSZ071-072-096-102000-
Woodson KS-Neosho KS-Allen KS-
229 PM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Woodson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
Southwestern Allen County in southeastern Kansas...
* Until 300 PM CDT.
* At 227 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8
miles west of Humboldt...moving east at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Chanute, Humboldt, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3764 9521 3768 9553 3773 9553 3773 9564
3786 9563 3791 9520
TIME...MOT...LOC 1928Z 267DEG 22KT 3777 9558
MCGUIRESpecial weather statement, Aug 10, 3:16 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Wichita KS 316 PM CDT Mon Aug 10 2020 KSZ098-099-102045- Montgomery KS-Chautauqua KS- 316 PM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... Southeastern Chautauqua County in southeastern Kansas... * Until 345 PM CDT. * At 313 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chautauqua, or 7 miles south of Sedan...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Caney, Sedan, Tyro, Peru, Chautauqua, Havana and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9627 3707 9630 3726 9596 3700 9574 TIME...MOT...LOC 2015Z 253DEG 18KT 3701 9618 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:02 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 2 hr |
| Aug 9, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 47 min |
| Aug 9, 7:10 PM CDT | Special Weather Statement | ICT | Allen | 65 min |
| Aug 9, 7:33 PM CDT | Special Weather Statement | ICT | Woodson | 57 min |
| Aug 9, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Aug 9, 8:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 87 min |
| Aug 9, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| Aug 9, 8:56 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| Aug 9, 9:09 PM CDT | Special Weather Statement | ICT | Neosho | 36 min |
| Aug 10, 12:52 AM CDT | Special Weather Statement | ICT | Russell | 53 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Aug 10, 3:40 AM CDT | Special Weather Statement | ICT | Kingman | 50 min |
| Aug 10, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 40 min |
| Aug 10, 5:18 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Saline | 57 min |
| Aug 10, 6:52 AM CDT | Special Weather Statement | ICT | Reno | 53 min |
| Aug 10, 8:28 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Aug 10, 9:18 AM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| Aug 10, 9:47 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Aug 10, 10:15 AM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Aug 10, 10:50 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 10, 11:18 AM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Aug 10, 12:40 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Aug 10, 2:29 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Aug 10, 3:16 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Aug 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 56 min |
| Aug 10, 3:57 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 10, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Aug 10, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 34 min |
| Aug 10, 4:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Aug 10, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Aug 10, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.